Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 151, NWS Flagstaff, AZ

October 11, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Oct 11, 2018, 11:06 AM MST for Coconino County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2018, 11:06 AM MST (18:06 UTC)
Expired
Oct 11, 2018, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 124 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 294 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WGUS55 KFGZ 111806
FFWFGZ
AZC005-120200-
/O.NEW.KFGZ.FF.W.0151.181011T1806Z-181012T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1106 AM MST THU OCT 11 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County along the Paria River Wash in north central 
  Arizona...

* Until 700 PM MST Thursday

* At 1101 AM MST, floodwater upstream of the Paria River is moving 
  down the wash, in the warned area. Flash flooding is expected to 
  begin shortly.

* Flash flooding will remain within the Paria River wash of Coconino 
  County.

This includes the following streams and drainages...Paria River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks may become unstable and 
unsafe.

&&

LAT...LON 3700 11178 3697 11174 3695 11167 3689 11159
      3687 11159 3686 11160 3689 11162 3693 11168
      3696 11176 3699 11179 3698 11185 3700 11186

$$

JDS
2 follow-up statements
415 
WGUS75 KFGZ 112337
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
437 PM MST THU OCT 11 2018

AZC005-120200-
/O.CON.KFGZ.FF.W.0151.000000T0000Z-181012T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
437 PM MST THU OCT 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
COCONINO COUNTY...

At 435 PM MST, gauge reports at the Paria River near Lees Ferry 
indicated a rise of 2.9 feet. Higher than normal flow will persist 
for several more hours as upstream water continues to drain toward 
the Colorado River.

This includes the following streams and drainages...Paria River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3700 11178 3697 11174 3695 11167 3689 11159
      3687 11159 3686 11160 3689 11162 3693 11168
      3696 11176 3699 11179 3698 11185 3700 11186

$$
172 
WGUS75 KFGZ 120209
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
709 PM MST THU OCT 11 2018

AZC005-120217-
/O.EXP.KFGZ.FF.W.0151.000000T0000Z-181012T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
709 PM MST THU OCT 11 2018

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY HAS EXPIRED...

River gauges on the Paria River at Lees Ferry continue to recede and 
Flash Flooding is no longer expected to pose a threat. Water levels 
at 6 PM MST were still over a foot higher than usual and will take a 
few more hours to return to normal. Please continue to heed any 
remaining road or trail closures.

LAT...LON 3700 11178 3697 11174 3695 11167 3689 11159
      3687 11159 3686 11160 3689 11162 3693 11168
      3696 11176 3699 11179 3698 11185 3700 11186

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 9:38 AM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 11, 9:38 AM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
938 AM MST Thu Oct 11 2018

.SYNOPSIS...An unsettled weather pattern will be over the region
today through the upcoming weekend. Expect a chance for showers
and thunderstorms each day, with cooler than average daytime
temperatures.

&&

.UPDATE...
Increased precipitation chances and coverage to better agree with
latest short term model solutions and observations via satellite
and radar. Otherwise no significant changes to the forecast this
morning as convection continues to develop ahead of the trough
that is expected to remain draped over the region for the rest of
the week and into early next week.

&&

.PREV DISCUSSION /345 AM MST/...A band of showers has developed
across northwestern Arizona this morning in response to low level
moisture interacting with a developing trough over California.
Measurable rain ranging from 0.10 - 0.30 inches has fallen over
northwestern Coconino County so far. This band will move
northeast into Utah later this morning. Elsewhere, expect
scattered showers to develop and continue through the day. A few
thunderstorms are possible this afternoon, but coverage will be
limited by marginal instability. Light to moderate precipitation
amounts are expected.

Model forecasts are in pretty good agreement with the overall
evolution of the pattern over the coming days. Remnants from
Hurricane Sergio will track across northern Mexico Friday, pushing
just enough moisture north to maintain a chance for showers and
thunderstorms mainly along and south of the Rim and White
Mountains. Meanwhile, the trough over California develops a
closed low off the coast of southern California that begins to
move east on Saturday. This low will bring additional showers and
thunderstorms to the state as it moves through over the weekend.
The Mogollon Rim southward again looks to be favored over the
weekend due to the better availability of moisture. A trough to
our north will push a cold front through northern Arizona Sunday
night into Monday bringing much cooler temperatures and breezy
northerly winds. The biggest uncertainty in the current forecast
is forecast precipitation amounts over the weekend when there is
better potential for convective showers/storms.

Models begin to diverge on Tuesday with how to handle another
potential closed low forming over Arizona. We will keep low
chances for showers in the extended forecast with cool
temperatures, but confidence is low beyond Monday.

&&

.AVIATION...For the 18Z package...Primarily VFR conditions for the
next 24 hours. SCT -SHRA throughout today and some possible ISOLD
-TSRA mainly along the high terrain. Local MVFR/IFR conditions
 will be possible with heavier showers. SCT -SHRA continue early
 overnight until 04Z Friday for areas around and between KGCN and
 KPGA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Below average temperatures will persist. Isolated to
scattered storms will be possible Thursday afternoon mainly along
the high terrain.

Saturday through Monday...Unsettled weather will bring showers and
storms through the weekend. By Monday, conditions begin to dry out
across the northern portion of the area with only a chance of storms
and showers near the White Mountains and eastern Mogollon Rim.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk/MCT
AVIATION...NL
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.